Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On weak continuity and the Hodge decomposition


Authors: Joel W. Robbin, Robert C. Rogers and Blake Temple
Journal: Trans. Amer. Math. Soc. 303 (1987), 609-618
MSC: Primary 58A14; Secondary 35A30, 58C07, 58G30
MathSciNet review: 902788
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We address the problem of determining the weakly continuous polynomials for sequences of functions that satisfy general linear first-order differential constraints. We prove that wedge products are weakly continuous when the differential constraints are given by exterior derivatives. This is sufficient for reproducing the Div-Curl Lemma of Murat and Tartar, the null Lagrangians in the calculus of variations and the weakly continuous polynomials for Maxwell's equations. This result was derived independently by Tartar who stated it in a recent survey article [7]. Our proof is explicit and uses the Hodge decomposition.


References [Enhancements On Off] (What's this?)

  • [1] J. M. Ball, Convexity conditions and existence theorems in nonlinear elasticity, Arch. Rational Mech. Anal. 63 (1977), 337-403. MR 0475169 (57:14788)
  • [2] B. Dacorogna, Weak continuity and weak lower semi-continuity of nonlinear functionals, Lecture Notes in Math., vol. 922, Springer-Verlag, Berlin and New York, 1982. MR 658130 (84f:49020)
  • [3] R. J. DiPerna, Convergence of approximate solutions to conservation laws, Arch. Rational Mech. Anal. 82 (1983), 27-70. MR 684413 (84k:35091)
  • [4] D. G. B. Edelen, The null set of the Euler-Langrange operator, Arch. Rational Mech. Anal. 11 (1962), 117-121. MR 0150623 (27:618)
  • [5] L. Tartar, Compensated compactness and applications to partial differential equations, Nonlinear Analysis and Mechanics: Heriot-Watt Symposium 4 (R. J. Knops, ed.), Research Notes in Math., Pitman, 1979. MR 584398 (81m:35014)
  • [6] -, The coompensated compactness method applied to systems of conservation laws, Systems of Nonlinear Partial Differential Equations (J. M. Ball, ed.), NATO ASI Series, Reidel, 1983. MR 725524 (85e:35079)
  • [7] -, Oscillations in nonlinear partial differential equations, Lectures in Appl. Math., vol. 23, Amer. Math. Soc., Providence, R.I., 1986.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58A14, 35A30, 58C07, 58G30

Retrieve articles in all journals with MSC: 58A14, 35A30, 58C07, 58G30


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1987-0902788-8
PII: S 0002-9947(1987)0902788-8
Article copyright: © Copyright 1987 American Mathematical Society